Georgia, 2023

Hail in Georgia, April 28, 2023

April 28, 2023 · NWS JAX · 1 event in 1 county or zone

Southwest steering flow over a moist and unstable airmass produced a few strong to pulse severe storms during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southwest steering flow over a moist and unstable airmass produced a few strong to pulse severe storms during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 28, 3:49 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 28, 3:49 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
449 PM EDT Fri Apr 28 2023

...SCATTERED SEVERE STORMS POSSIBLE SATURDAY-SATURDAY NIGHT...

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER,
HYDROLOGY...

.NEAR TERM...(Through Tonight)
Issued at 400 PM EDT Fri Apr 28 2023

The forecast area remains in the warm sector this aftn as a front
is across central GA and inland SC, with a dominate southwesterly
low level flow. Widespread temps are in the mid to upper 80s at 4
PM. The weak cold frontal boundary will drop a little southward
through about midnight but then the front stalls as a strong
impulse moves into the western Gulf of Mexico. Anticipate
scattered showers and a few thunderstorms through the evening,
mainly over the nrn zones, but latest CAM guidance not too
bullish on the precip likely due to weak forcing aloft/subsidence
and a uniform southwest sfc flow with weak convergence. Even so,
isolated instances of some hail and damaging wind gusts will be
possible, mainly for southeast GA near the frontal boundary, given
MLCAPE of about 1500-2000 J, aided by cool temps aloft of about
-12C/-13C at 500mb. Mild overnight the 60s expected, with low
stratus and patches of fog possible early in the morning.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 400 PM EDT Fri Apr 28 2023

This first portions of this period will be rather active. For
Saturday, the weak front over southeast GA will move northward
ahead of an approaching sfc low and fairly potent shortwave
trough. Breezy southwest flow will ensure sufficient daytime
heating. Anticipate a threat of scattered showers and potential
isolated storms in the morning, but then increasing in coverage
and intensity into the afternoon and evening as stronger forcing
associated with the shortwave approaches. Diurnal heating and
Atlantic coast sea breeze will allow for some enhanced convection
along the coast as well.

A triple point low looks also possible, skirting across the portions
of the FL panhandle, potentially moving into the our area by the
late Sat aftn or into the evening hours. Models are having difficulty
handling the features given contamination from convection feedback
so details on the forecasts are somewhat uncertain. But, there
may be 2 rounds of convection, similar to Thursday's storms. The
2nd round in the late aftn and into the evening hours has potential
to be a bit stronger than Thursday, as it congeals into a squall
line. Precip chances will continue to affect the area late Saturday
night as triple point low moves north of the area and a trailing
cold front moves across the forecast area. There should be some
lull in the convective activity as the squall line moves offshore
and then the cold front sweeps in from the west. SPC has most of
the area slight risk of severe storms. Main hazard will be damaging
winds, but large hail and an isolated tornado are possible.

Sunday, deep trough moving across the southeast state will assure
that the cold front sweeps through the forecast area in the
morning. The front will likely be oriented nearly from south-
southwest to north-northeast early Sunday over the eastern zones,
with scattered to numerous showers and potential thunderstorms
riding along it. By Sunday aftn and night, most of any precip looks
to be east of the area with prevailing westerly low level drying
conditions occurring. There still could be some risk of a strong
storm Sunday morning but instability will be close to a minimum.
Somewhat cooler Sunday but still upper 70s and lower 80s possible,
with breezy westerly flow at 15-20G30-40mph given the enhanced
pressure gradient with a parent sfc low over central around 998
moving northeastward into the Carolinas. Sunday night, cooler and
dry with a second push of cool air overnight. Mostly clear skies
with lows from lower 50s north to around 60 south parts.

&&

.LONG TERM...
(Monday through next Friday)
Issued at 400 PM EDT Fri Apr 28 2023

Broad cyclonic flow aloft will be the rule Monday into Wednesday
with the cold front likely south of the area. One or two spokes of
upper level energy may move through Monday and Tuesday, and while
a few showers are possible given some low level forcing, will
mainly keep a dry forecast. For Thursday, sfc high pressure moves
across the area, with mean low level flow likely becoming southerly
Thursday night into Friday as the high moves offshore. Increasing
chance of a few showers or storms on Friday as sea breezes and
sufficient moisture are available for deep convection. Temps
look to remain near climo Monday into Wednesday, and begin to
trend to above normal Thursday and Friday.

&&

.AVIATION...
(18Z TAFS)
Issued at 124 PM EDT Fri Apr 28 2023

Potential for showers and storms to form today however chances for
convection impacting sites has been reduced from what was previously
forecasted. Most likely site to experience thunderstorms will be
SSI later this afternoon with a potential for strong to severe
storm formation still possible. Breezy winds will continue to be
from out of the southwest this afternoon before becoming more
mild and variable in the evening and then reestablishing from the
SW on Saturday. Ceilings will drop down to IFR and LIFR levels
overnight and into Saturday morning.

&&

.MARINE...
Issued at 400 PM EDT Fri Apr 28 2023

Prevailing southwest to south flow at about 10-15 kt and seas of
2-4 ft expected into Saturday, but winds expected to increase
further Saturday afternoon as showers and storms develop and move
over the marine waters. Some storms may be strong to severe in the
afternoon and overnight, with at least 1 or 2 rounds of storms
anticipated. South winds expected to increase to SCA levels
Sunday morning and certainly during all day Sunday as a cold front
sweeps east of the area and a tight pres gradient is in place.
Occasional gale force gusts likely early Sunday into the afternoon
hours. Breezy west to northwest flow expected still Monday and
possibly into Tuesday as high pressure remains south of the area
and low pressure will be well to the north.

Rip Currents: Generally looking at moderate risk of rip currents
through Saturday, despite the offshore or near parallel wind
flow, with a 1.5 ft east-northeast swell and ~ 3 ft wind waves
look through Saturday,

&&

.FIRE WEATHER...
Issued at 400 PM EDT Fri Apr 28 2023

No fire wx concerns right now, but dispersions will be high on Sunday
in the wake of the frontal system and low pressure area. RH trends
lower Sunday into Tuesday, with min afternoon RH values into the
30s in some areas Monday and Tuesday.

&&

.HYDROLOGY...
Issued at 400 PM EDT Fri Apr 28 2023

Fairly widespread rainfall amounts of about 1-2 inches are
forecast through Sunday morning, with potential localized maximums
of 3-5 inches possible. Best rain chances come Saturday and Saturday
evening. While much of this rainfall will be beneficial, localized
flooding will be possible, especially if downpours train over
urban and normally flood prone locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  85  65  79 /  30  80  80  40
SSI  67  83  67  81 /  20  80  80  50
JAX  66  88  66  82 /  20  90  80  50
SGJ  66  85  66  81 /  20  80  80  60
GNV  66  87  65  80 /  20  90  80  40
OCF  66  88  67  80 /  30  80  80  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Apr 28, 5:47 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
647 PM EDT Fri Apr 28 2023

GAZ152-250-282315-
Brantley GA-Northern Ware GA-
647 PM EDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of central Brantley and
northeastern Ware Counties through 715 PM EDT...

At 647 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Mudge, or 10 miles southeast of Waycross, moving east at 30 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nahunta, Hickox, Raybon and Fort Mudge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3111 8224 3116 8224 3130 8196 3111 8197
TIME...MOT...LOC 2247Z 250DEG 24KT 3114 8220

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Apr 28, 6:11 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
711 PM EDT Fri Apr 28 2023

GAZ151-152-250-282345-
Pierce GA-Brantley GA-Northern Ware GA-
711 PM EDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of southwestern Pierce,
west central Brantley and northern Ware Counties through 745 PM
EDT...

At 711 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Manor, or 8 miles west of Waycross, moving
northeast at 25 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waycross, Blackshear, Boggy Bay, Jamestown, Pebble Hill and Needham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3110 8255 3123 8258 3135 8238 3130 8223
      3117 8225
TIME...MOT...LOC 2311Z 243DEG 23KT 3119 8249

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Apr 28, 6:13 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
713 PM EDT Fri Apr 28 2023

GAZ152-290000-
Brantley GA-
713 PM EDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of northeastern
Brantley County through 800 PM EDT...

At 713 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hickox, or near Nahunta, moving east at 25 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nahunta, Waynesville and Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3115 8204 3119 8206 3130 8186 3125 8179
      3116 8178
TIME...MOT...LOC 2313Z 255DEG 21KT 3117 8203

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Apr 28, 6:24 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
724 PM EDT Fri Apr 28 2023

GAZ136-152-290000-
Brantley GA-Wayne GA-
724 PM EDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of north central
Brantley and south central Wayne Counties through 800 PM EDT...

At 724 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raybon, or 7 miles north of Nahunta, moving northeast at 25 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hortense.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3147 8176 3139 8171 3126 8193 3129 8200
      3145 8192
TIME...MOT...LOC 2324Z 218DEG 23KT 3131 8195

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB

The radar

The Jacksonville radar (KJAX), 98 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brantley

When
April 28, 6:30 PM EST
Where
Brantley County, 1.37 mi ENE of Hortense
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.340, -81.950

Nickel to dime size hail was observed in Hortense. The time of the report was based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092266.